3

PSSD or Post-SSRI Sexual Dysfunction really worries me. This is when you carry on experiencing the sexual side effects of an SSRI for years after stopping taking the medication.

If you take a single pill and then stop, you may feel a few side effects including sexual dysfunction, but I find it very unlikely that you will carry on experiencing this side effect for years to come, from one pill. I think the same applies if you take an SSRI daily for 3 weeks. You will likely experience the side effects for the 3 weeks, and then maybe for a couple of weeks afterwards, but I do not think that 3 weeks of medication is significant enough to leave you with sexual side effects for years or forever. The brain is very plastic and can heal remarkably well.

But then you here stories about people who have taken SSRI's for months and then stopped, but then carried on experiencing sexual dysfunction for years or permanently.

So where's the line? How long do you have to take them for before PSSD becomes a risk?

2

This is currently impossible to answer definitely. There is further a difference between 'could become a risk' and 'will likely be a risk'.

Only now are even the warnings about the long established connection between SSRI/SNRIs and several forms of sexual dysfunction, including persistent symptoms of discontinuation required to be included on the drug's info leaflet.

(11 June 20191 EMA/PRAC/265221/2019 Pharmacovigilance Risk Assessment Committee (PRAC) New product information wording – Extracts from PRAC recommendations on signals Adopted at the 13-16 May 2019 PRAC (PDF)

The most drastic case report, that very probably isn't suitable to be the basis for a generalised answer the question seeks is: 3 days of SSRI treatment and massive and persistence drop in libido.

B.B., a 27-year-old female, presented with chronic insomnia, anxiety and moderate depression in December 1998 and was prescribed 20 mg q.d. fluoxetine. She immediately noticed an improvement in sleep and mood. Within the first 3 days of beginning therapy, she experienced a dramatic loss of libido and a marked reduction of genital and nipple sensitivity with concurrent anorgasmia. She decided to continue with the therapy for a limited time because of the improvement in mood. After 7 months of treatment she discontinued the fluoxetine. Most aspects of sexual dysfunction have never reversed. Orgasmic capacity did return upon discontinuation, but at a dramatically reduced intensity and with a refractory period of several days, and tactile sensitivity only partially returned. Libido loss is almost total, compared to a very high libido since puberty. In July 2000 and February 2005, serum testosterone and estradiol were found to be in the normal range.
–– Antonei B. Csoka & Stuart Shipko: "Persistent Sexual Side Effects after SSRI Discontinuation", Psychother Psychosom 2006;75:187–188 DOI

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.